Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jun 22, 2024, 2:50 PM MST for Pima County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2024, 2:50 PM MST (21:50 UTC)
- Expired
- Jun 22, 2024, 5:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 3:49 PM MST | FLASH FLOOD | 5 N Tucson, AZ | Delayed report. Water rescue on Fort Lowell and Swan in Tucson. |
| Jun 22, 3:55 PM MST | FLASH FLOOD | 6 Nw Tucson, AZ | Delayed report. Water rescue on Los Altos and Laguna Street in Tucson. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WGUS55 KTWC 222150
FFWTWC
AZC019-230045-
/O.NEW.KTWC.FF.W.0001.240622T2150Z-240623T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
250 PM MST Sat Jun 22 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...Tucson...
* Until 545 PM MST.
* At 250 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across much of Tucson. Between
1 and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Flowing Wells,
Tanque Verde, South Tucson, Catalina Foothills and Sabino Canyon
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicle
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3220 11104 3224 11104 3230 11102 3235 11097
3235 11092 3235 11088 3234 11083 3232 11075
3226 11073 3223 11078 3219 11089 3217 11099
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EDWARDS3 follow-up statements
387
WGUS75 KTWC 222213
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
313 PM MST Sat Jun 22 2024
AZC019-230045-
/O.CON.KTWC.FF.W.0001.000000T0000Z-240623T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
313 PM MST Sat Jun 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST THIS
AFTERNOON FOR TUCSON...
At 313 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain in areas of Tucson, from South
Tucson through the Catalina Foothills and into Tanque Verde. In the
last 30 minutes there have been reports of street flooding with
water over curbs and flowing through low water crossings. Several
swift water rescues have been reported. Between 1 and 2 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Flowing Wells,
Tanque Verde, South Tucson, Catalina Foothills and Sabino Canyon
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3220 11104 3224 11104 3230 11102 3235 11097
3235 11092 3235 11088 3234 11083 3232 11075
3226 11073 3223 11078 3219 11089 3217 11099
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EDWARDS371
WGUS75 KTWC 222307
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
407 PM MST Sat Jun 22 2024
AZC019-230045-
/O.CON.KTWC.FF.W.0001.000000T0000Z-240623T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
407 PM MST Sat Jun 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST THIS
AFTERNOON FOR TUCSON...
At 407 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms have produced heavy rain in Tucson. Between 1 and 2
inches of rain have fallen. Additional rainfall amounts up to 0.5
inches are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Flowing Wells,
Tanque Verde, South Tucson, Catalina Foothills and Sabino Canyon
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3220 11104 3224 11104 3230 11102 3235 11097
3235 11092 3235 11088 3234 11083 3232 11075
3226 11073 3223 11078 3219 11089 3217 11099
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EDWARDS828
WGUS75 KTWC 230038
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
538 PM MST Sat Jun 22 2024
AZC019-230048-
/O.EXP.KTWC.FF.W.0001.000000T0000Z-240623T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
538 PM MST Sat Jun 22 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST THIS AFTERNOON FOR
EASTERN PIMA COUNTY...
Flood waters continue to recede as heavy rain has ended. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
&&
LAT...LON 3220 11104 3224 11104 3230 11102 3235 11097
3235 11092 3235 11088 3234 11083 3232 11075
3226 11073 3223 11078 3219 11089 3217 11099
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 1:38 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 22, 1:38 PM MST, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 138 PM MST Sat Jun 22 2024 .SYNOPSIS... Ample moisture will bring daily chances for thunderstorms to the area through next week. Some thunderstorms will generate strong outflow winds with locally heavy rain possible. This will also knock several degrees off of the heat. Temperatures may climb up a bit middle of next week as high pressure builds overhead. && .DISCUSSION... Anomalously moist precipitable water values (for this time of year) were observed over southeastern Arizona on this morning's upper air observation. While morning cloud cover prevented developing instability in western Pima and much of Graham and Greenlee Counties, adequate insolation over eastern Pima, Santa Cruz, and Cochise Counties has allowed for convective development this afternoon. Mid-level lapse rates are fairly weak with the near tropical atmospheric column, which should hamper today's severe convection potential as thunderstorm updrafts should struggle to push through the mid-levels. That said, with precipitable water clearing 1.5 inches periods of heavy rainfall rates are likely under any thunderstorms this afternoon and evening, and weak mean winds may lead to an isolated flooding potential as storms will be slow to move. Tomorrow, a bit of drying may lower convective chances in eastern Cochise and Graham counties as the moisture axis nudges west. Steeper mid-level lapse rates should intersect with the moisture axis from the Santa Cruz area through central to eastern Pima counties tomorrow afternoon, which may be the window for a few strong to potentially severe thunderstorms. 12Z HREF updraft helicity and max wind speed probabilities highlight this area as well. Uncertainty remain at this point however with questions about how models handle how current convection's impact on the atmosphere for tomorrow. Looking at next week, atmospheric moisture should generally remain in place as the upper high nudges slightly westward over our area during the early portion of next week. Warmer mid-level temperatures associated with this high may tamper the thunderstorm severity threat at times, however ample moisture and surface heating should allow for chances each day. && .AVIATION... Scattered TSRA with BKN ceilings around 6k feet KOLS-KTUS through 23/03Z. Possibly very isolated TSRA elsewhere this afternoon. Briefly heavy rainfalls may significantly reduce visibilities at times. East to southeast winds 10-15 kts. Stronger and erratic outflows possible with any thunderstorms. Activity diminishes after 23/03Z with just isolated -SHRA possible overnight. && .FIRE WEATHER... A strong increase in moisture will bring better relative humidity values along with a chance of thunderstorms into next week. Some storms will generate strong and erratic outflow winds. Moisture is expected to be deep enough for some storms to generate locally heavy rain. Temperatures may heat back up by mid week as high pressure builds nearly overhead, however we should keep some storm chances around. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Edwards Aviation...Edwards Fire Weather....Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 5:09 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 36 min |
| Jun 21, 6:51 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Jun 22, 2:12 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jun 22, 3:35 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 115 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.